Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Green Bay, WI

July 23, 2005Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2005, 2:23 PM CDT for Outagamie County, Winnebago County, Wisconsin. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 2:23 PM CDT (19:23 UTC)
Expired
Jul 23, 2005, 3:00 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:45 PM CDTTSTM WND DMGPickett, WITREE BRANCH AND POWERLINE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231927
SVRGRB
WIC087-139-232015-
/O.NEW.KGRB.SV.W.0083.050723T1923Z-050723T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
223 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF OSHKOSH
  OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN
  THIS INCLUDES THE CITY OF APPLETON

* UNTIL 315 PM CDT

* AT 219 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 
  60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  28 MILES NORTHWEST OF BLACK CREEK TO 15 MILES SOUTHWEST OF LAKE 
  POYGAN TO 66 MILES SOUTHWEST OF RUSH LAKE...OR ALONG A LINE 
  EXTENDING FROM 18 MILES SOUTHWEST OF SHAWANO TO 7 MILES EAST OF 
  WAUTOMA...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE POYGAN BY 235 PM...
  RUSH LAKE BY 245 PM...
  BLACK CREEK BY 250 PM...
  OSHKOSH BY 255 PM...

DAMAGING WINDS UP TO 70 MPH WERE REPORTED EARLIER WITH THE LINE IN 
PORTAGE COUNTY. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

IF ON OR NEAR LAKE POYGAN OR WINNEBAGO...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4459 8872 4426 8873 4425 8888 4390 8888
      4390 8840 4424 8840 4425 8819 4458 8821

$$

TE
2 follow-up statements
000 
WWUS53 KGRB 231948
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT SAT JUL 23 2005

WIC087-139-232015-
/O.CON.KGRB.SV.W.0083.000000T0000Z-050723T2015Z/
OUTAGAMIE WI-WINNEBAGO WI-
246 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
WINNEBAGO AND OUTAGAMIE COUNTIES...

AT 241 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LEEMAN TO FISK TO 27 MILES
SOUTHWEST OF RUSH LAKE...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTH OF SHAWANO TO 9 MILES WEST OF OSHKOSH TO 30 MILES SOUTH OF
WAUTOMA...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SEYMOUR...LAKE WINNEBAGO AND   APPLETON BY 255 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. A BRIEF TORNADO 
CAN OCCUR AT THE LEADING EDGE OF THE LINE OF STORMS. STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IF YOU ARE AT A LARGE OUTDOOR GATHERING...REMAIN CALM. FOLLOW THE
INSTRUCTIONS PROVIDED BY LOCAL AUTHORITIES.

LAT...LON 4459 8872 4426 8873 4425 8888 4390 8888
      4390 8840 4424 8840 4425 8819 4458 8821

$$
000 
WWUS53 KGRB 232000
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CDT SAT JUL 23 2005

WIC087-139-232009-
/O.CAN.KGRB.SV.W.0083.000000T0000Z-050723T2015Z/
OUTAGAMIE WI-WINNEBAGO WI-
259 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO AND OUTAGAMIE
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A
SIGNIFICANT THREAT.

HEAVY RAIN AND SOME GUSTY WINDS ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 4459 8872 4426 8873 4425 8888 4390 8888
      4390 8840 4424 8840 4425 8819 4458 8821

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:00 AM CDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 4:00 AM CDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 23 2005

.SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT.  MAIN
FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS
TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN
WISCONSIN TONIGHT.  BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG
ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES.
MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO
TONIGHT.  THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE
STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE
ELEVATED VARIETY.  REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN
WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER
DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE
WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT.
ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY
THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN
THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN
WISCONSIN INTO THE UP.  IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO
THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE
INSTABILITY.

WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD.
GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE
TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER.  WILL
LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD
COVER.  FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST
BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES
DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A
SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE
SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL
BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS
THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION
WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE
ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE
COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH
SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO
CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO
SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC
SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING
INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD
GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A
DRY FORECAST FOR THE REST OF THE PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT JUL 23 2005

LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074-241645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION
OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM
FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO
RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT...
MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
FORECAST AREA.  SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

EB
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 23, 1:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
130 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     MARSHFIELD              44.66N 90.16W
07/23/2005                   WOOD               WI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON HIGHWAY 13 IN MARSHFIELD.

&&

EB
Local storm report, Jul 23, 1:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
134 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
07/23/2005  71 MPH           WOOD               WI   ASOS

&&

EB
Local storm report, Jul 23, 1:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
141 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SW STRATFORD          44.77N 90.11W
07/23/2005                   MARATHON           WI   LAW ENFORCEMENT

            FEW TREES DOWN BETWEEN MARSHFIELD AND STRATFORD

&&

EB
Local storm report, Jul 23, 1:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
154 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     1 E STEVENS POINT       44.51N 89.54W
07/23/2005                   PORTAGE            WI   TRAINED SPOTTER

            8 TO 10 INCH TREE BRANCHES DOWN

&&

EB
Local storm report, Jul 23, 2:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
201 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     PLOVER                  44.45N 89.53W
07/23/2005  69 MPH           PORTAGE            WI   TRAINED SPOTTER

            ALSO REPORTED HALF INCH HAIL AND 1.02 INCHES OF RAIN IN
            10 MINUTES.

&&

EB
Local storm report, Jul 23, 2:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     WISCONSIN RAPIDS        44.40N 89.84W
07/23/2005                   WOOD               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY. TREES AND
            POWERLINES DOWN COUNTYWIDE.

&&

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:01 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood47 min
Jul 23, 1:26 PM CDTSevere Thunderstorm WarningGRBPortage49 min
Jul 23, 1:42 PM CDTSevere Thunderstorm WarningGRBMarathon25 min
Jul 23, 1:54 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca, Waushara51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.